Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2008, 7:32 PM CDT for Upton County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2008, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 21, 2008, 8:08 PM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Upton County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 220032
SVRMAF
TXC461-220130-
/O.NEW.KMAF.SV.W.0262.080822T0032Z-080822T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT THU AUG 21 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 830 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3
MILES NORTHEAST OF RANKIN...MOVING WEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
RANKIN...STATE HIGHWAY 349 NORTH OF RANKIN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3119 10213 3136 10212 3146 10195 3132 10178
3111 10185
TIME...MOT...LOC 0031Z 116DEG 9KT 3128 10192
$$2 follow-up statements
000
WWUS54 KMAF 220102
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 PM CDT THU AUG 21 2008
TXC461-220130-
/O.CON.KMAF.SV.W.0262.000000T0000Z-080822T0130Z/
UPTON TX-
759 PM CDT THU AUG 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL UPTON COUNTY...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES WEST OF RANKIN...MOVING WEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
STATE HIGHWAY 329
LAT...LON 3115 10190 3118 10210 3118 10211 3119 10212
3136 10209 3138 10195 3131 10190
TIME...MOT...LOC 0059Z 116DEG 9KT 3131 10199
$$000
WWUS54 KMAF 220108
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT THU AUG 21 2008
TXC461-220117-
/O.CAN.KMAF.SV.W.0262.000000T0000Z-080822T0130Z/
UPTON TX-
807 PM CDT THU AUG 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UPTON COUNTY IS
CANCELLED...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3115 10190 3118 10210 3118 10211 3119 10212
3136 10209 3138 10195 3131 10190
TIME...MOT...LOC 0107Z 100DEG 7KT 3131 10201
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:43 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 21, 6:43 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT THU AUG 21 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTH TO SOUTHEAST WINDS OF 10 KNOTS OR LESS ARE GENERALLY EXPECTED OVERNIGHT. ONE EXCEPTION IS AT FORT STOCKTON WHERE SOUTH WINDS WILL BRIEFLY GUST TO 35 MPH THROUGH 01Z...ASSOCIATED WITH THE REMNANTS OF THUNDERSTORMS. WINDS WILL BE GUSTY AT TIMES FRIDAY...GUSTING TO 20 TO 25 MPH AT SEVERAL OF THE TERMINALS. SOME SCATTERED CIRRUS CLOUDS EXPECTED OVERNIGHT WITH SOME CUMULUS BY FRIDAY AFTERNOON. 12 && .PREV DISCUSSION... /ISSUED 255 PM CDT THU AUG 21 2008/ DISCUSSION... CONVECTION BEGINNING TO DEVELOP ACROSS THE BIG BEND AND WEST TEXAS MOUNTAINS AREAS THIS AFTERNOON ALL IN RESPONSE TO A SMALL UPPER LEVEL LOW PRESSURE CENTER LOCATED ACROSS THE RIO GRANDE VALLEY. AM EXPECTING TRENDS TO CONTINUE THROUGH THE EARLY EVENING IN RESPONSE TO PEAK HEATING AND AVAILABLE INSTABILITY. ADDITIONAL FOCUS FOR POTENTIAL DEVELOPMENT FURTHER NORTH ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS MAY RESIDE WITH A WELL DEFINED LEE SIDE TROUGH WHICH REMAINS ANCHORED ACROSS THE HIGH PLAINS OF NW MEXICO. ADDITIONALLY...WRF SOLUTIONS ALSO DEPICTING THE ARRIVAL OF AN UPPER LEVEL SHORTWAVE TROUGH FROM THE FOUR CORNERS REGION...ALSO LEADING TO POTENTIAL FURTHER DEVELOPMENT. WITH THESE FACTORS IN PLACE...DECIDED TO KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR AREAS WEST AND SOUTH OF KMAF AREA. NOT OVERLY CONCERNED WITH SEVERE WEATHER POTENTIAL THIS AFTERNOON AS 0-6KM BULK SHEAR WILL LIKELY REMAIN LESS THAN 20KTS IN RESPONSE TO RATHER WEAK MID- LEVEL FLOW. FORECAST FOR THE NEXT SEVERAL DAYS IS BY NO MEANS AN EASY ONE AS WEST TEXAS AND THE PLAINS OF SE NEW MEXICO WILL LITERALLY LIE BETWEEN SEVERAL WEATHER SYSTEMS. OFF TOWARDS THE NORTHEAST...THE PERSISTENT UPPER LEVEL LOW PRESSURE CENTER RESPONSIBLE FOR THIS PAST WEEKEND/S RAIN WILL ONLY SLOWLY BEGIN TO ENTER THE MID MISS RVR VLY. OFF TOWARDS THE NORTHWEST...A BUILDING RIDGE OF HIGH PRESSURE WILL RESIDE OVER THE SOUTHWEST...BEFORE EXTENDING INTO THE FOUR CORNERS REGION. TOWARDS THE SOUTHWEST...THE CUT-OFF LOW RESPONSIBLE FOR THIS AFTERNOON/S CONVECTION IS EXPECTED TO REMAIN IN PLACE THROUGH PORTIONS OF THE UPCOMING WEEKEND...WHILE THE REMNANTS OF TS FAY WILL SLOWLY BEGIN MOVING WESTWARD WITH TIME. WITH THAT BEING SAID...REGION HAS THE POTENTIAL OF BEING IMPACTED BY SEVERAL WEATHER MAKERS IN THE COMING DAYS. FRIDAY APPEARS TO BE THE WARMEST DAY ON TAP FOR THE REGION AS LOW CLOUDS AND PRECIP CHANCES WILL REMAIN CONFINED TO MAINLY THE MOUNTAINOUS REGIONS OF WEST TEXAS. ALL SHORT TERM PROGS ARE IN RATHER GOOD AGREEMENT WITH BROAD SOUTHERLY TO SOUTHEASTERLY FLOW BY TOMORROW AFTERNOON...HELPING TO KEEP TEMPS IN THE NORMAL TO SLIGHTLY ABOVE NORMAL CATEGORY. VERY UNCLEAR ON THE AMOUNT OF MOISTURE AVAILABLE FOR PREVIOUSLY DISCUSSED UPPER LOW ACROSS THE RIO GRANDE VALLEY...HOWEVER FEEL CONFIDENT THAT WITH THIS FEATURE IN PLACE...POTENTIAL STEEPENING OF LOW AND MID LEVEL LAPSE RATES WILL LIKELY RESULT IN CONVECTION OVER THE MOUNTAINS ONCE AGAIN. BASED ON ABOVE REASONING...DECIDED TO KEEP SLIGHT CHANCE POPS GOING FOR AREAS WEST OF THE TRANS PECOS AREA THROUGH THE DAY TOMORROW. RATHER NOTICEABLE COOLING POSSIBLE ONCE AGAIN THIS WEEKEND AS PRECIP CHANCES AND LOW LEVEL CLOUDINESS APPEAR ON THE HORIZON FROM THE SOUTHEAST. GFS SOLUTIONS BEGINNING TO HINT AT POTENTIAL SFC CYCLOGENESIS ACROSS THE LOWER RIO GRANDE VALLEY BY SAT...WHICH WOULD RESULT IN INCREASED MOISTURE ADVOCATION INTO OUR AREA. ECMWF SOLUTIONS ALSO BEGINNING TO HINT TOWARDS THIS SCENARIO AS WELL...WHICH HELPS LEAD A BIT MORE CONFIDENCE TO GOING FORECAST. BASED ON THIS AND THE POTENTIAL FOR SCATTERED SHOWERS/STORMS ACROSS THE REGION THROUGH THE WEEKEND...DECIDED TO TRIM TEMPS A BIT WHILE AT THE SAME TIME INCREASING POPS ACROSS THE SOUTH AND EAST. OBVIOUSLY A HIGH BUST POTENTIAL FOR HIGH TEMPS BUT CONFIDENCE IS INCREASING BASED ON MODEL AGREEMENT THROUGH THE PERIOD. ADDI TONALLY...A WELL DEFINED SHEAR AXIS (DEFORMATION AXIS) WILL LIKELY RESIDE SOMEWHERE CLOSE TO THE REGION AS THE AREA WILL REMAIN ANCHORED BETWEEN SEVERAL DIFFERENT SYSTEMS. WITH THIS IN PLACE...ADDITIONAL FOCUS WILL BE PRESENT FOR POTENTIAL PRECIP ACROSS THE REGION. IT CURRENTLY APPEARS THAT THE BEST CHANCES WILL RESIDE FROM THE BIG BEND AREA...NORTHEASTWARD THROUGH PORTIONS OF THE PERMIAN BASIN. AS THE EVENT DRAWS NEAR...HOPEFULLY THE FINER DETAILS CAN BE ESTABLISHED AND THE APPROPRIATE CHANCES BE MADE. PRECIP CHANCES LIKELY EXTENDING INTO EARLY PORTIONS OF NEXT WEEK BEFORE UPPER LEVEL RIDGE FINALLY SENDS LOW ON ITS WAY BY MIDWEEK. TEMPS THROUGH THE BEGINNING OF THE WORK WEEK WILL LIKELY REMAIN BELOW AVERAGE AS A RESULT WITH GRADUAL WARMING EXPECTED MY MID AND LATE NEXT WEEK. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32
Hazardous weather outlook, Aug 21, 1:20 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT THU AUG 21 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT THU AUG 21 2008 /1220 PM MDT THU AUG 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE INTO THE EVENING ALONG AND SOUTH AND WEST OF THE PECOS RIVER. SOME STORMS MAY CONTAIN HEAVY RAIN WITH LOCAL FLOODING A CONCERN. GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 3:59 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT THU AUG 21 2008 TXZ082-212130- TERRELL- 359 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF EXTREME SOUTHWESTERN TERRELL COUNTY...15 MILES SOUTHWEST OF SANDERSON AT 359 PM CDT...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT THU AUG 21 2008 TXZ070-212315- REAGAN- 546 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT 10 MPH. PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT THU AUG 21 2008 TXZ070-212315- REAGAN- 546 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT 10 MPH. PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 7:20 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM CDT THU AUG 21 2008 TXZ069-220045- UPTON- 720 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL UPTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF RANKIN AT 720 PM CDT...MOVING WEST AT 7 MPH. STRONG WINDS GUSTING UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL UPTON COUNTY...INCLUDING THE CITY OF RANKIN... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:20 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 32 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.